Effects of low potassium or magnesium concentrations on isolated cardiac tissue

Am J Med. 1987 Mar 20;82(3A):18-23. doi: 10.1016/0002-9343(87)90128-8.

Abstract

Low potassium and magnesium concentrations not only cause cardiac arrhythmias, but also interfere with the efficacy or enhance the toxicity of drugs commonly used to treat patients with heart disease. Arrhythmias may develop in hypokalemia due to enhanced normal automaticity, abnormal automaticity, or slowed conduction; moreover, hypokalemia is associated with enhanced digitalis toxicity, quinidine-related Torsades de pointes, and interference with the antiarrhythmic activity of quinidine. Hypomagnesemia, especially in the presence of other electrolyte abnormalities, also affects automaticity and is associated with decreased efficacy of digitalis and with quinidine-related Torsades de pointes. Therefore, treatment that controls hypertension without causing electrolyte abnormalities is preferable for patients who are at risk of arrhythmias, or who are receiving drugs such as digitalis or quinidine.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Action Potentials / drug effects
  • Animals
  • Arrhythmias, Cardiac / chemically induced
  • Digitalis Glycosides / antagonists & inhibitors
  • Dogs
  • Drug Interactions
  • Heart Conduction System / physiopathology*
  • Humans
  • Hypokalemia / physiopathology*
  • Magnesium Deficiency / physiopathology*
  • Quinidine / adverse effects
  • Quinidine / antagonists & inhibitors
  • Tachycardia / chemically induced

Substances

  • Digitalis Glycosides
  • Quinidine